Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Morristown, TN

February 5, 20047 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 5, 2004, 11:56 PM CST for 7 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 11:56 PM CST (05:56 UTC)
Expired
Feb 6, 2004, 6:00 AM CST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Campbell County, TN, Marion County, TN, Morgan County, TN, Rhea County, TN, Scott County, TN, Sequatchie County, TN

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 704 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
704 m²/s²
0-3 km storm-relative helicity
757 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 060605
FFWMRX
TNC007-013-115-129-143-151-153-061200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1256 AM EST FRI FEB 6 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  CAMPBELL COUNTY IN EAST TENNESSEE
  MARION COUNTY IN EAST TENNESSEE
  MORGAN COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 700 AM EST(600 AM CST)

* AT 1253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED A LINE VERY HEAVY RAIN SHOWERS MOVING SLOWLY EAST ACROSS 
  THE CUMBERLAND PLATEAU. RADAR ESTIMATED RAINFALL IS IN EXCESS      
  OF TWO AND ONE HALF INCHES SINCE RAIN BEGAN THURSDAY               
  EVENING. ADDITIONAL HOURLY RAINFALL AMOUNTS BETWEEN ONE QUARTER TO 
  ONE HALF INCH AN HOUR ARE EXPECTED TO CONTINUE THROUGH 400 AM      
  EST(300 AM CST).  


AT 1256 AM EST(1156 PM CST) EMERGENCY MANAGEMENT IN MARION COUNTY 
REPORTED CREEKS ARE AT BANKFULL AND ROADWAYS ARE BECOMING 
IMPASSABLE. SIMILAR CONDITIONS SHOULD BE EXPECTED ELSEWHERE ALONG 
THE CUMBERLAND PLATEAU AT THIS TIME. MORE SERIOUS FLOODING 
CONDITIONS ARE IMMINENT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 3659 8400 3642 8399 3624 8419 3617 8442
          3606 8435 3596 8472 3577 8475 3557 8488
          3544 8520 3502 8550 3501 8586 3524 8585
          3537 8553 3556 8550 3573 8527 3577 8480
          3604 8476 3623 8486 3642 8468 3658 8471

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 8:38 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 5, 8:38 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 PM EST THU FEB 5 2004

.DISCUSSION...
EASTERN EDGE OF RAIN AREA HAS MADE LITTLE PUSH EASTWARD THIS EVENING
AS EAST TO SOUTHEAST STRONG LOW LEVEL FLOW CONTINUES TO PRODUCE
DOWNSLOPING INTO MUCH OF THE CENTRAL AND NRN PARTS OF THE TENNESSEE
VALLEY.  THUS FAR...ONLY THE WESTERN MOST PARTS OF THE FORECAST AREA
GAVE RECEIVED SIGNIFICANT RAINS...PRIMARILY OUR SEQUATCHIE VALLEY
AND NE CUMBERLAND PLATEAU COUNTIES.  HOWEVER...AS THE SURFACE LOW
TRACKS NORTHEAST OVERNIGHT AND PUSHES THE COLD FRONT EASTWARD...EVEN
THE DRY AREAS OF NE TN AND SWRN VA WILL EVENTUALLY GET AT LEAST
MODERATE RAINS LATE TONIGHT INTO FRIDAY MORNING.  ETA MODEL CUTS THE
RAINFALL OFF RATHER ABRUPTLY BY 18Z FRIDAY FOR ALL BUT EXTREME NE
PARTS OF OUR FORECAST AREA.  THIS IS STILL A BIT FASTER THAN THE
INCOMING 06/00Z NGM MODEL.

ANYWAY...THE FLOOD WATCH LOOKS GOOD TO RUN THROUGH 4PM EST FRIDAY
...WHICH SHOULD COVER THE END OF THE RAIN AS WELL AS ANY RUNOFF.
LITTLE GROUND TRUTH REPORTS FROM HIGHER ELEVATIONS CONCERNING WIND
SPEEDS THIS EVENING...BUT KMRX VAD WIND PROFILE (VWP) DOES SHOW 35
TO 40 KNOT WIND SPEEDS BELOW 5000 FOOT LEVEL.  WILL CONTINUE WITH
THE WIND AND LAKE WIND ADVISORIES THROUGH 4AM EST AND LET MIDNIGHT
SHIFT EXTEND IF NEEDED.  UPDATED FLOOD WATCH (FLSMRX) AND WIND
ADVISORIES (NPWMRX) WILL FOLLOW SHORTLY.

OTHERWISE...ZONES AND WEB PRODUCTS GENERALLY ON TRACK...BUT MAY NEED
TO MAKE SLIGHT ADJUSTMENTS TO MIN TEMP FORECAST IN A FEW GROUPS.

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   47  55  32  40 / 100  70  30  20
KNOXVILLE, TN     45  55  33  38 / 100  70  50  40
BRISTOL, TN       42  56  33  37 / 100  80  70  50
OAK RIDGE, TN     44  55  33  38 / 100  60  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

LAKE WIND ADVISORY FOR TONIGHT FOR ZONES TNZ081>082...TNZ098...
TNZ012>014

VA...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

&&

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:41 AM CSTFlash Flood WarningMRXBradley, Hamilton, McMinn, Meigs4 hr
Feb 6, 5:30 AM CSTFlash Flood WarningMRXBledsoe, Campbell, Marion, Morgan, Rhea, Roane and 2 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.